Forum

Hay fever and MS?

Hi gang, anyone else get hay fever?

I thought I’d got away with it this year as usually get it in April… but it’s just hit me & always makes me feel so ghastly!!!

A couple of years ago I looked it up and it affects the immune system… hence it makes you feel half dead with MS in the mix.

Going to sit under the shower in desperate attempt to stop my skin itching.

Hope (sneeze) everyone (sneeze) is doing (sneeze) ok? (sneeze sneeze sneeze)

Pat xx

1 Like

Pat reading your post, you could easily be writing about me, but I had no idea it could be connected.

In my younger days I never used to get hay fever, but bit by bit over the years it has got to the point of being horrible.

What a bummer, ms really p****s me off, sorry to swear, but at the moment its either that or screaming!

Pam x

1 Like

i get it but mines not too bad, some years are worse than others,i dont think all this wind is helping,blowing all the pollens about,i used to get it really bad when i was a teenager,along with bad ezcema.it does make you feel miserable doesnt it ?

J x

2 Likes

Hi Pat,

Once again I’m lurking in foreign territory, so to speak, not being a PPMSer.

The immune system mechanisms implicated in hayfever and MS are very different, so personally, I’m a sceptic about one influencing the other in any way.

However, I do think that when your baseline health level is lower - for whatever reason, including MS - other things take more of a toll.

Since my underlying health declined (not necessarily since diagnosis, as I think I had MS years before), I’ve noticed I have reduced tolerance of anything else - whether it’s period pain, colds, allergies - any annoying thing normal people sometimes get.

I’m struggling badly with what I think must be hayfever this year. I’m spending an absolute fortune on antihistamines, eye-drops, and nasal sprays.

I’ve found Benadryl the most effective antihistamine. I assumed they were all much of a muchness, but it seems not - at least for me. Sadly, the Benadryl are very expensive. I asked if there was a generic alternative with the same active ingredient (acrivastine), but apparently, it’s the ONLY product to contain that! I don’t know if it’s relevant that they are capsules, rather than pills - hence I assume slow release. Perhaps that means they are giving me more prolonged relief. But paradoxically, you can also take up to three a day, in contrast with some of the other brands, which are just one per 24 hours, which doesn’t seem to give me enough cover.

I’m finding Beconase (or anything with the same active ingredient of beclometasone dipropionate) the best of the nasal sprays. My doc prescribed it for me once, when I had non-stop runny nose in the absence of any apparent infection.

I find it does dry it up, but only if I do it absolutely religiously. The over-the-counter instructions say two squirts in each nostril, twice a day, but I know three times daily is OK, because that was the instruction when I had it on prescription.

Once it has calmed down (assuming it does), you can try reverting to a maintenance dose of twice daily.

I’m not even really suffering from congestion. It’s more like water pouring out of my nose under the effect of gravity as soon as I’m upright. It’s as thin and clear as water, so no sign of infection.

My eye (but strangely, only one of them) is doing exactly the same. Constant weeping - worse if I go out.

Not worth doing make up or anything at the moment, because with the constant nose-wiping and the crying, none of it stays in place, and I look like death warmed up anyway.

Totally fed up! And of course, I’ve still got to take everything for the MS that I do anyway, so it’s one continual round of sprays, drops and pills at the moment.

I never used to be like this, although I’ve always had a bit of a cough and a sniffle, even when I’m well. When I was a child, my nan used to insist it was a “nervous cough”, but I’m sure it’s because I have persistent post nasal drip (sorry - too much info, I know).

Tina

x

1 Like

l read - somewhere this morning that Zirtek was the most effective spray.

1 Like

No it was not a spray it was one a day pills. Non Drowsy. Zirtek

How busy are the bees in your part of London? Not at all sure local honey will solve the problem, but should make your toast more interesting.

2 Likes

Hi All,

I have had allergic rhinitis, hay fever, Asthma and eczema all my life. My hay fever was awful, used to use Zirtec tablets and opticrom eye drops as well as Whammels local honey suggestion to keep it at bay. Due to my Asthma being a problem I was started on Montelucast tablets since which I have had no allergic rhinitis or hay fever.

Snowqueen x

1 Like

Hi Whammel, I did actually have a jar of Tottenham honey not long ago (only up the road from me). I was just thinking this morning I wish I had more of that. I’ll see if I can get it online.

Apparently it is the best cure of hay fever.

Hope you’re doing well,

Pat xx

1 Like

Nice to see you on here Tina

Thanks for the info. It’s got worse over the day. Now feeling very poorly. Maybe it’s a cold… although if it is it’s the first one in many years.

If it’s still this bad tomorrow I’ll try and find some kind soul who will go to the chemist for me.

Hope you’re doing well,

Pat xx

1 Like

Thanks everyone.

In bed now and feeling very unwell.

Wondering if it’s cold… the first one for many years… although the itchiness is very hay fever like.

Hey ho… Nothing I can do for time being but roll with it.

Pat xx

1 Like

Hope you feel better and get some relief soon Pat, it’s miserable when your feeling all stuffed up or everything is running away with itself!

Jan x

2 Likes

Thanks Jan… it is miserable.

Interesting fact I found on internet… hay fever is an auto immune condition… like MS.

Pat xx

1 Like

hope its not this nasty flu like virus i have had,its 10 days now since i got it and its knocked me for six…it made me so ill,and has weakened me a hell of a lot,i can hardly stand and i feel very.very unwell i too havent had a sniffle in ages,i dont normally pick things up, wish i hadnt picked this one up.

hope you feel better soon Pat, whatever it is.

((((((((((((hugs)))))))))))

J x

2 Likes

Hope you feel better soon too Mrs J.

(((((((((((hugsback)))))))))

Pat xx

2 Likes

Pat and Mrs J how you both feel better tomorrow ((((hugs))))

Mine is definitely hay fever, nose blocked and eyes streaming, didn’t realise it was another auto immune.

Pam x

2 Likes

Nothing particularly special about Zirtek, apart from being overpriced. 7 Tablets, £3.29, or 47p a tablet.

Boots own-brand, with exactly the same active ingredient (cetirizine hydrochloride): 7 tablets. £2.99, or just under 43p a tablet.

But Galpharm, same ingredient again: 7 tablets, 99p, or just over 14p a tablet.

Guess which one to buy?

There is some evidence that customers perceive a more highly priced product as being more effective (type of placebo effect) - which could be exactly what’s happening to me with the Benadryl (“I’m paying a lot, and nothing else contains the same stuff, so it must be better, right?”)

But where lots of things do contain exactly the same stuff, just go for the cheapest. I checked they were all the same dose, too. I thought maybe the Galpharm were only cheap because they were a lower dose. But all 10mg, so should be just as good as the products costing over three times as much. Whole thing’s a racket!

Tina

I agree with you Tina, I buy whatever brand of Certirizine Hydrochloride is cheapest. I first got them on prescription as Zirtec when Triludan (terfenidine) which I was on was withdrawn from use due to the risk of cardiac arrhythmias. I like them because they are non drowsy and once a day. Don’t need to take them very often anymore.

I think you can apply that to any brand identify the dose of active ingredient and buy the cheapest.

Snowqueen x

Thanks Pam x

2 Likes